Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 3, 2020, 1:03 AM EDT for 4 counties in Indiana. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 1:03 AM EDT (05:03 UTC)
- Expired
- May 3, 2020, 1:30 AM EDT
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IN, Greene County, IN, Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 112 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 1:22 AM EDT | HAIL 1 | 3 Ne Shelburn, IN | RELAYED THROUGH 911 CENTER. TIME ESTIMATED FROM RADAR. |
| May 3, 1:32 AM EDT | HAIL 1 | 4 Nw Dugger, IN | TIME ESTIMATED FROM RADAR. RELAYED VIA COUNTY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2551 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183
WUUS53 KIND 030503
SVRIND
INC021-055-153-167-030530-
/O.NEW.KIND.SV.W.0039.200503T0503Z-200503T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
103 AM EDT Sun May 3 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Vigo County in west central Indiana...
Northern Sullivan County in southwestern Indiana...
Southwestern Clay County in west central Indiana...
Northwestern Greene County in southwestern Indiana...
* Until 130 AM EDT.
* At 103 AM EDT, a severe thunderstorm was located over West Union,
or 11 miles south of Marshall, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sullivan, Jasonville, Shelburn, Prairieton, Prairie Creek,
Farmersburg, Clay City, Hymera, Fairbanks, Riley, Graysville,
Coalmont, Cory, Saline City, Pimento and Vicksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3917 8764 3917 8762 3918 8762 3920 8759
3922 8757 3925 8757 3925 8760 3928 8761
3930 8760 3931 8762 3934 8758 3934 8756
3935 8753 3940 8753 3938 8704 3934 8704
3934 8705 3906 8707 3912 8764 3914 8766
TIME...MOT...LOC 0503Z 273DEG 45KT 3923 8765
HAIL...1.00IN
WIND...60MPH
$$
KH1 follow-up statement
317
WWUS53 KIND 030522
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
122 AM EDT Sun May 3 2020
INC021-055-153-167-030530-
/O.CON.KIND.SV.W.0039.000000T0000Z-200503T0530Z/
Vigo IN-Sullivan IN-Clay IN-Greene IN-
122 AM EDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHEASTERN VIGO...NORTHEASTERN SULLIVAN...SOUTHWESTERN CLAY AND
NORTHWESTERN GREENE COUNTIES...
At 122 AM EDT, a severe thunderstorm was located 9 miles northeast of
Sullivan, or 17 miles south of Terre Haute, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sullivan, Jasonville, Shelburn, Farmersburg, Clay City, Hymera,
Riley, Coalmont, Cory, Saline City and Vicksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3915 8753 3919 8748 3922 8746 3926 8741
3939 8734 3938 8704 3934 8704 3934 8705
3906 8707 3911 8752
TIME...MOT...LOC 0522Z 273DEG 45KT 3922 8733
HAIL...1.00IN
WIND...60MPH
$$
KHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:32 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 2, 11:32 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1132 PM EDT Sat May 2 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 243 PM EDT Sat May 2 2020 A series of cold fronts will bring frequent rain chances through next week. Near normal temperatures will give way to below normal readings by mid-week. && .NEAR TERM /Rest of Tonight through Sunday/... Issued at 1014 PM EDT Sat May 2 2020 Development of scattered thunderstorms upstream in Illinois has begun. CAMs continue to show this getting more robust and more widespread over the next few hours as it moves into central Indiana. Still looks like some potential for a couple of strong to possibly severe storms, with the going forecast for the overnight hours pretty much on track. Made some minor tweaks to hourly PoPs and cloud cover for the next couple of hours to better match current conditions, but trends are still right on. Previous discussion follows.. However, it will take the arrival of some upper energy to provide the extra lift needed to generate more widespread showers and thunderstorms. At the moment it looks like near or south of the I-70 corridor will be the focus for the most widespread convection, as the front should remain near there when the upper energy arrives. Will go categorical PoPs this area, with likely PoPs most other areas. With the potential for repeated rounds of rain, locally heavy rainfall is possible near and south of I-70. A strong to locally severe storm is possible, but confidence is not high in this given time of day and overall severe parameters. The upper support will leave the area early Sunday morning, so will only have chance category or lower PoPs then, with the highest PoPs south. Some additional support will arrive late morning into early afternoon, but by then the front will be south of the area. Will have some low likely PoPs far south with this. As the front continues to sink south Sunday afternoon, PoPs will end from north to south. The NBM looks reasonable for temperatures. && .SHORT TERM /Sunday Night through Tuesday/... Issued at 347 PM EDT Sat May 2 2020 It now appears likely that all precip should be out of the area by the start of the short term period as the front sags south of the area. A warm front will lift toward the area from the southwest on Monday afternoon into early Tuesday and require some shower chances, and perhaps a few rumbles of thunder Monday night. Temperatures will be a bit cooler to start the week but still pleasant. Blend looks acceptable. && .LONG TERM /Tuesday Night through Saturday/... Issued at 347 PM EDT Sat May 2 2020 Additional disturbances in rapid succession will require more chances for showers mid and then late week, with brief breaks in between and at the end of the period. Temperatures will gradually be falling, and may drop off the proverbial cliff for a few days just after the end of the forecast period into the first few days of the second week of the month. Blend temperatures were acceptable and required only minor adjustments. && .AVIATION /Discussion for 030600z TAF issuance/... Issued at 1130 PM EDT Sat May 2 2020 Showers and some thunderstorms will overspread the sites early in the TAF period. Lower confidence on thunder at KLAF and may leave out or only include a VCTS for a brief period. At the other sites will go with a prevailing VCTS and tempo in some thunder based on timing the thunderstorms moving in from Illinois as well as looking at the high resolution guidance. Overall sites will be running VFR but could see some MVFR and lower in the heavier showers/storms and may tempo this in as well. Winds are light and either variable or southwesterly to start but will turn to northwesterly through the overnight as the cold front sinks south through the sites. Could see some MVFR ceilings develop at KBMG and south of there during the early morning hours for a few hours, but then VFR should arrive for the remainder of Sunday. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...50/CP SHORT TERM...Nield LONG TERM...Nield AVIATION...CP
Hazardous weather outlook, May 2, 10:06 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Indianapolis IN 1006 PM EDT Sat May 2 2020 INZ021-028>031-035>049-051>057-060>065-067>072-040145- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 1006 PM EDT Sat May 2 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: There is a MARGINAL RISK for severe thunderstorms tonight. Hazards: Lightning, Large Hail, Damaging wind gusts, heavy rain. Timing: Thunderstorms possible any time. Best chances for strong to severe storms is around 11 pm to 4 am. Discussion: Thunderstorms are expected to develop tonight as a cold front approaches the area. An isolated severe storm is possible. Impacts include lightning and hail related damage and injuries...wind damage to trees...power lines and structures...and heavy rain resulting in isolated brief flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Thunderstorms are possible on Sunday. Severe storms are not expected...but lightning is a threat from any thunderstorm. Thunderstorms are also possible on Monday night through Tuesday night and again on Thursday night. Cloud to ground lightning, brief heavy rain and gusty winds are possible. Discussion: Some moisture lingering near a cold front will bring chances for showers and thunderstorms to central Indiana on Sunday. The passage of another upper disturbance will bring more chances for thunderstorms to the area Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely but cannot be ruled out after 11 pm. .STORM MOTION STATEMENT... The expected storm motion today is from the west around 35 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 3, 12:52 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1252 AM EDT Sun May 3 2020
INZ045-051>053-060-061-030530-
Owen IN-Clay IN-Putnam IN-Greene IN-Vigo IN-Sullivan IN-
1252 AM EDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR VIGO...NORTHERN SULLIVAN...
CLAY...WESTERN OWEN...NORTHWESTERN GREENE AND SOUTHWESTERN PUTNAM
COUNTIES UNTIL 130 AM EDT...
At 1251 AM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Oliver to near Casey, Illinois.
Movement was east at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Jasonville, Worthington,
Shelburn, Prairieton, Prairie Creek, Farmersburg, Seelyville,
Knightsville, Clay City, Hymera, Fairbanks, Harmony, Staunton,
Carbon, Center Point, Riley and Reelsville.
LAT...LON 3917 8764 3917 8762 3918 8762 3920 8759
3922 8757 3924 8758 3925 8757 3925 8760
3928 8761 3930 8760 3931 8762 3934 8758
3934 8756 3935 8754 3935 8753 3957 8753
3961 8691 3907 8698 3915 8765
TIME...MOT...LOC 0451Z 267DEG 45KT 3952 8772 3925 8790
KHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:52 AM EDT | Special Weather Statement | IND | Clay, Vigo | 38 min |
| May 3, 1:29 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan | 31 min |
| May 3, 3:00 AM EDT | Special Weather Statement | IND | Clay | 30 min |
| May 3, 4:47 AM EDT | Special Weather Statement | IND | Shelby | 28 min |
| May 3, 1:17 PM EDT | Special Weather Statement | IND | Jackson | 58 min |
| May 3, 2:50 PM EDT | Special Weather Statement | IND | Brown, Monroe | 40 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.